Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

July 17, 2021Montgomery County, Kansas

NWS Wichita, KS issued this special weather statement at Jul 17, 2021, 11:22 AM CDT for Montgomery County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2021, 11:22 AM CDT (16:22 UTC)
Expired
Jul 17, 2021, 11:45 AM CDT
In force
23 min
Issued by
NWS Wichita, KS

County Montgomery County, KS

The radar

The Tulsa radar (KINX), 107 km from the middle of the area, began a volume at 16:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 4.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2021-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2021-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1277 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

688 
WWUS83 KICT 171622
SPSICT

Special Weather Statement
National Weather Service Wichita KS
1122 AM CDT Sat Jul 17 2021
 
KSZ099-171645-
Montgomery KS-
1122 AM CDT Sat Jul 17 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Montgomery County in southeastern Kansas...

* Until 1145 AM CDT.

* At 1120 AM CDT...National Weather Service Doppler radar was
  tracking a strong thunderstorm with locally heavy rainfall near
  Independence...moving southeast at 15 mph.

wind gusts up to 40 mph will be possible with this storm and pea 
sized hail.

* Locations impacted include...
  Coffeyville, Independence, Cherryvale, Caney, Dearing, Tyro,
  Liberty, Bolton, Elk City Lake, Independence Airport and Elk City
  State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3701 9595 3730 9585 3727 9552 3700 9560
TIME...MOT...LOC 1621Z 294DEG 12KT 3719 9579 

$$

HAYES

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Jul 17, 6:39 AM CDT, 4 hours 43 minutes earlier.

Area forecast discussion, Jul 17, 6:39 AM CDT, 4 hours 43 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
639 AM CDT Sat Jul 17 2021

.SHORT TERM...(Today through Monday night)
Issued at 335 AM CDT Sat Jul 17 2021

Forecast concerns focus around thunderstorms and heavy rain
potential through the weekend.

Challenging forecast through about Monday, with periodic chances for
thunderstorms. Rich/deep atmospheric moisture remains in place
across the region. Coupled with good diurnal heating, this makes for
a weakly to uncapped airmass, making it very easy to initiate
thunderstorm development.

Early morning observational analysis indicates thunderstorms
festering across portions of south-central and southeast Kansas,
within a zone of low-level warm advection and moisture transport
just north of a stalled frontal zone. The primary concern with this
activity is locally intense rainfall rates and associated potential
flooding issues, although could see isolated occurrences of
marginally severe hail and severe wet microburst winds. Thinking
this activity will fester much of the night, although should
gradually attempt to dissipate this morning as the low-level jet
veers and weakens. Due to heavy rainfall the past few days, went
ahead and hoisted a short-fuse flood watch across southeast Kansas
through 1 PM today. If storms are ongoing and/or more storm
development is expected, the day shift forecaster may need to extend
this flood watch in time.

Meanwhile, a secondary cluster/line of thunderstorms continues to
propagate south/southeastward across central/southwest Nebraska.
Favorable moist/unstable low-level inflow should support this
activity surviving south/southeast into at least central Kansas
early this morning, and possibly all the way into south-central
Kansas by mid-late morning or so. Still quite a bit of uncertainty
on how far south this complex will propagate...anticipate many
forecast updates this morning. Depending on the system's strength
and timing, an outflow boundary will likely lay out somewhere across
southern Kansas, acting as yet another initiation point for hit-or-
miss storms this afternoon-evening. Like yesterday, not expecting
widespread severe weather, although could see isolated occurrences
of quarter size hail and 60-70 mph microburst winds with the
strongest activity. Locally heavy rainfall will continue to be a
threat as well.

Held onto slight chance to chance PoPs tonight, increasing from
north to south early Sunday morning through Sunday, as deterministic
and ensemble consensus approaches shortwave energy from the north.
If the NAM, RAP, HRRR, and GEM models verify, could be looking at a
rather expansive area of thunderstorms/squall line progressing south
Sunday, with a threat for damaging winds and more heavy rainfall.
This certainty is within the realm of possibility given the
moist/unstable airmass amidst decent forcing and modestly increasing
deep layer shear.

Will hold onto modestly high PoPs Sunday night-Monday, as another
lobe of shortwave energy drops south across Mid-America, along the
eastern periphery of stout western CONUS upper ridging. However, if
there indeed is an expansive thunderstorm complex that sweeps south
across the region Sunday, PoPs may end up being much lower Sunday
night-Monday, as the airmass will essentially be worked-over. Stay
tuned.

.LONG TERM...(Tuesday through Friday)
Issued at 335 AM CDT Sat Jul 17 2021

While some differences exist, deterministic and ensemble mean
consensus supports fairly quiet weather much of next week after
Monday, as upper ridging slowly builds in from the west. Meanwhile,
retrograding upper energy across the southern CONUS undercutting the
western/central CONUS ridge should also support cooler than normal
temperatures for at least Monday-Wednesday, with readings warming
back closer to near/above normal for late week and next weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 635 AM CDT Sat Jul 17 2021

Multiple clusters of showers and thunderstorms with heavy rain
continue to impact the region this morning. Once cluster was
located across southeast Kansas, while another complex of storms
was drifting into central and south central KS. Locally heavy rain
and MVFR/IFR will develop at times under the heaviest activity. An
outflow boundary moving south may shift winds to the
north/northeast across central KS impacting KRSL, KSLN and perhaps
KGBD before becoming diffuse allowing an easterly wind to become
reestablished. Showers and storms may return this afternoon and
overnight as another complex of storms drops south out of
Nebraska.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    87  71  88  69 /  40  20  40  40
Hutchinson      89  69  89  67 /  50  20  40  50
Newton          86  69  86  67 /  40  20  40  40
ElDorado        86  70  86  68 /  40  20  40  40
Winfield-KWLD   87  71  87  69 /  30  20  40  40
Russell         90  68  89  66 /  70  40  50  50
Great Bend      88  68  86  66 /  70  30  40  50
Salina          90  70  89  67 /  60  30  50  50
McPherson       89  68  87  66 /  50  20  50  50
Coffeyville     86  71  87  69 /  40  20  40  30
Chanute         86  71  86  69 /  40  20  30  30
Iola            86  70  85  68 /  30  20  30  30
Parsons-KPPF    86  71  87  69 /  40  20  40  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 1 PM CDT this afternoon for KSZ052-053-069>072-
093>096-098>100.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...MWM
Hazardous weather outlook, Jul 17, 4:03 AM CDT, 7 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
403 AM CDT Sat Jul 17 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-180915-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
403 AM CDT Sat Jul 17 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Scattered thunderstorms will impact the region today and tonight.
While widespread severe weather is not expected, isolated
occurrences of quarter size hail and 60-70 mph winds are possible.
Additionally, pockets of very heavy rainfall and localized flooding
concerns are likely, especially for portions of southeast Kansas
where flooding is currently ongoing.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periodic thunderstorm chances will continue Sunday and Monday, with
the highest chances probably Sunday. A few severe thunderstorms are
possible, capable of large hail and damaging winds. Pockets of heavy
rainfall and localized flooding will also remain a concern,
especially where flooding is currently ongoing across southeast
Kansas.

.SPOTTER INFORMATION STATEMENT...

Please relay severe weather, heavy rainfall, and flooding reports to
the National Weather Service.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jul 17, 8:16 AM CDT, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Wichita KS
816 AM CDT Sat Jul 17 2021

KSZ095-096-099-100-171345-
Montgomery KS-Wilson KS-Labette KS-Neosho KS-
816 AM CDT Sat Jul 17 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Montgomery County in southeastern Kansas...
  Southern Wilson County in southeastern Kansas...
  Western Labette County in southeastern Kansas...
  Southwestern Neosho County in southeastern Kansas...

* Until 845 AM CDT.

* At 815 AM CDT...National Weather Service Doppler radar was tracking
  strong thunderstorms with locally heavy rainfall along a line
  extending from 5 miles southwest of Thayer to near Coffeyville...
  and moving east at 10 mph.

wind gusts up to 40 mph will be possible with these storms.

* Locations impacted include...
  Coffeyville, Independence, Neodesha, Cherryvale, Caney, Thayer,
  Edna, Dearing, Mound Valley, Elk City, Tyro, Liberty, Havana,
  Bolton, Sycamore, Parsons Tri City Airport, Angola, Dennis, Elk
  City Lake and Big Hill Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

Frequent cloud to ground lightning is occurring with these storms.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3700 9596 3743 9596 3753 9538 3700 9536
TIME...MOT...LOC 1316Z 279DEG 11KT 3745 9556 3704 9554

HAYES
Special weather statement, Jul 17, 8:22 AM CDT, 3 hours before
Special Weather Statement
National Weather Service Wichita KS
822 AM CDT Sat Jul 17 2021

KSZ050-067-082-083-171345-
Reno KS-Rice KS-Sedgwick KS-Kingman KS-
822 AM CDT Sat Jul 17 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Reno County in south central Kansas...
  Southeastern Rice County in central Kansas...
  Southwestern Sedgwick County in south central Kansas...
  Northern Kingman County in south central Kansas...

* Until 845 AM CDT.

* At 821 AM CDT...National Weather Service Doppler radar was tracking
  strong thunderstorms with locally heavy rainfall along a line
  extending from 8 miles southwest of Sterling to Cheney...and moving
  southwest at 10 mph.

wind gusts up to 50 mph will be possible with these storms along
with pea sized hail.

* Locations impacted include...
  Hutchinson, Kingman, South Hutchinson, Sterling, Cheney, Haven,
  Nickerson, Garden Plain, Pretty Prairie, Norwich, Arlington, Turon,
  Partridge, Sylvia, Alden, Plevna, Abbyville, Yoder, Murdock and
  Waterloo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

Frequent cloud to ground lightning is occurring with these storms.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3770 9846 3805 9847 3829 9828 3818 9794
      3769 9761 3747 9777 3747 9781 3742 9781
      3740 9782
TIME...MOT...LOC 1321Z 090DEG 3KT 3810 9828 3765 9780

HAYES
Local storm report, Jul 17, 9:13 AM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
913 AM CDT SAT JUL 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 AM     FLOOD            KINGMAN                 37.63N 98.16W
07/17/2021                   KINGMAN            KS   LAW ENFORCEMENT

            HEAVY RAIN WITH SOME MINOR ROAD FLOODING WAS
            BEING REPORTED ACROSS THE NORTHERN HALF OF
            THE COUNTY.

&&

CH
Local storm report, Jul 17, 10:15 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1015 AM CDT SAT JUL 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 AM     FLOOD            1 SE INDEPENDENCE       37.22N 95.71W
07/17/2021                   MONTGOMERY         KS   LAW ENFORCEMENT

            UNOFFICIAL 2.75 TO 3 OF RAIN IN THE LAST
            HOUR. N. PARK BLVD AT SYCAMORE IS CLOSED,
            AND WE HAVE SOME FLOODING ALONG WHISKEY
            CREEK IN THE AREA OF 20TH AND SYCAMORE.
            STILL ACCESSING THE AREA.

&&

CH
Local storm report, Jul 17, 10:36 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1036 AM CDT SAT JUL 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     FLOOD            INDEPENDENCE            37.23N 95.72W
07/17/2021                   MONTGOMERY         KS   LAW ENFORCEMENT

            ALONG WHISKEY CREEK. NORTH 18TH, NORTH 19TH
            T SYCAMORE STREET FLOODED AND AROUND THE
            HOUSES. SYCAMORE AND 19TH CLOSED DUE TO HIGH
            WATER. SO. 19TH STREET ALONG WHISKEY CREEK,
            FLOOD WATER UP AROUND THE HOUSES. WE ARE
            CHECKING ON RESIDENTS NOW. ACCIDENT 400/ 75,
            CAR HYDROPLANED INTO A CULVERT, FIRE-EMS
            DOING A WATER RESCUE OF TWO PEOPLE IN THE
            VEHICLE. - INDEPENDENCE, KS.

&&

CH
Special weather statement, Jul 17, 11:22 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
1122 AM CDT Sat Jul 17 2021

KSZ099-171645-
Montgomery KS-
1122 AM CDT Sat Jul 17 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Montgomery County in southeastern Kansas...

* Until 1145 AM CDT.

* At 1120 AM CDT...National Weather Service Doppler radar was
  tracking a strong thunderstorm with locally heavy rainfall near
  Independence...moving southeast at 15 mph.

wind gusts up to 40 mph will be possible with this storm and pea
sized hail.

* Locations impacted include...
  Coffeyville, Independence, Cherryvale, Caney, Dearing, Tyro,
  Liberty, Bolton, Elk City Lake, Independence Airport and Elk City
  State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3701 9595 3730 9585 3727 9552 3700 9560
TIME...MOT...LOC 1621Z 294DEG 12KT 3719 9579

HAYES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 2:08 AM CDTAreal Flood WarningICTCowley8 hr
Jul 17, 2:16 AM CDTSpecial Weather StatementICTCowley29 min
Jul 17, 2:32 AM CDTFlash Flood Warning Considerable damage threatICTCowley109 min
Jul 17, 3:17 AM CDTFlood WatchICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 7 more10 hr
Jul 17, 4:17 AM CDTSpecial Weather StatementICTButler28 min
Jul 17, 5:45 AM CDTSpecial Weather StatementICTBarton30 min
Jul 17, 6:43 AM CDTSevere Thunderstorm WarningICTSedgwick, Sumner36 min
Jul 17, 7:29 AM CDTSpecial Weather StatementICTReno31 min
Jul 17, 8:04 AM CDTSpecial Weather StatementICTSedgwick26 min
Jul 17, 8:16 AM CDTSpecial Weather StatementICTMontgomery29 min
Jul 17, 8:22 AM CDTSpecial Weather StatementICTKingman, Reno23 min
Jul 17, 9:11 AM CDTAreal Flood WarningICTKingman, Reno, Sedgwick4 hr
Jul 17, 9:33 AM CDTAreal Flood WarningICTAllen, Chautauqua, Elk, Greenwood, Labette, Montgomery and 3 more8 hr
Jul 17, 10:47 AM CDTFlash Flood Warning Considerable damage threatICTMontgomery, Wilson3 hr
Jul 17, 11:42 AM CDTSpecial Weather StatementICTWilson, Woodson33 min
Jul 17, 1:54 PM CDTRiver Flood WarningICTWilson18 hr
Jul 17, 2:09 PM CDTRiver Flood WarningICTWilson7 hr

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.